New Mexico, 2021

Hail in New Mexico, March 22, 2021

March 22, 2021 · NWS ABQ · 1 event in 1 county or zone

A low pressure system tracking across northern New Mexico resulted in snow across portions of northern New Mexico as well as thunderstorms across the eastern plains on March 22, 2021. Snow amounts were generally light with this system with the highest accumulations across the northern Sangre de Cristo mountains and its east slopes where 3 to 6 inches was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A low pressure system tracking across northern New Mexico resulted in snow across portions of northern New Mexico as well as thunderstorms across the eastern plains on March 22, 2021. Snow amounts were generally light with this system with the highest accumulations across the northern Sangre de Cristo mountains and its east slopes where 3 to 6 inches was reported. Lower elevations along the adjacent highlands reported about 1 to 4 inches of snow through the 22nd. Enough low-level moisture and instability resulted in a few thunderstorms across the east central and southeast plains. A stronger thunderstorm near Roswell produced brief penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 22, 10:16 AM MST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 22, 10:16 AM MST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1116 AM MDT Mon Mar 22 2021

.AVIATION...
18Z TAF CYCLE
A storm system will trek southeastward into central NM, with breezy
to windy northwest winds and accumulating snowfall east of the
central mountain chain, including Raton, Clayton, Las Vegas, and
Clayton. Isolated thunderstorms will be possible across east-central
and southeast New Mexico. Some thunderstorms will produce very little
precipitation and gusty winds up to 40 kt. Brief MVFR to IFR
conditions will be possible in heavier rain and snow showers,
including some mountain obscurations. Winds and precipitation will
diminish towards sunset, with lingering snowfall across the northern
mountains. Precipitation chances increase towards the end of the TAF
period on Tuesday across western and northern NM ahead of the next
storm system.

31

&&

.PREV DISCUSSION...330 AM MDT Mon Mar 22 2021...
.SYNOPSIS...
A very active week is ahead as multiple systems impact the area. The
first system will continue to impact the area through this afternoon
with snow favoring the Sangre de Cristo Mountains and adjacent
highlands. The second system of the week arrives Tuesday night
through Wednesday, and this winter storm will be the most impactful
of the series. Widespread precipitation is likely with several
inches of snow likely along and just east of the central mountain
chain. Finally, the last system arrives Thursday night through
Friday bringing one last shot of snow to the northern mountains.
Drier weather with warming temperatures is then on tap for this
weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TONIGHT)...
Recent model runs show the upper level low pressure system
deepening and becoming more vigorous as it crosses from the northwest
today. A gusty backdoor cold front preceding the system has already
progressed through most of northeast NM overnight, and it will
continue to dive southward through the eastern plains today.
Meanwhile, a gusty Pacific cold front will dive through western and
central areas today. A glance at surface observations at this hour
shows temperatures in the 30s to mid 40s across much of western,
central and northeast NM. However, cold air advection behind these
fronts, the cold core of the upper low crossing aloft, and the wet
bulb effect whereby the dry lower atmosphere cools as precipitation
evaporates into it, should result in temperatures cold enough for a
few inches of snow accumulation this morning into the afternoon along
the northeast and far northeast highlands (including I-25 from Pecos
to Raton), across the central highlands (including I-40 around
Clines Corners), and across the far northeast plains (including
Highways 56 and 64/87 through Clayton). Will issue a Winter Weather
Advisory to raise awareness of travel impacts in these zones, but
will not do so in Harding County since it is not a heavy travel
corridor and the eastern half of that zone is unlikely to accumulate
any snow. Elsewhere across east central and northeast NM a cold and
wetting rain is expected today. There will be thunderstorms in the
mix across western, central and southeast parts of the forecast
today.

Aside from snow, there will also be breezy to windy conditions
today.  The strongest winds should occur on the south side of the
upper low over southwest Chaves County, and also with the back door
cold front diving southward through the eastern plains, where gusts
to 50 mph are expected.  Will issue a Wind Advisory for southwest
Chaves County since winds will be more persistent there, but will
not issue for winds along the back door cold front since they should
only reach 50 mph briefly as the front crosses.  The exception is
Union County where strong winds should linger longer due to the
position of a 996 mb surface low over the TX panhandle.  Will
mention those winds in the Winter Weather Advisory.

Snow and wind will taper off toward sunset this evening, but some
lingering snow showers are expected in the northern mountains and
across northeast areas with little additional accumulation.

44

LONG TERM...(TUESDAY THROUGH MONDAY)...
A significant winter storm system still looks to unfold Tuesday
through Wednesday as a strong closed low tracks over the state. While
a brief break looks to be on tap Tuesday morning after Monday's
system, it won't last long as system #2 digs into central AZ by
midday Tuesday. As it does so, areas of rain and snow will begin to
increase in coverage across western NM as well as the northern high
terrain with snow levels initially starting around 6,000 to 6,500
feet. Precipitation will continue to spread west to east through the
afternoon and evening, and with this 549dam H5 low being colder than
the previous system, H7 temperatures will rapidly fall to about -7C
to -10C Tuesday night. This will support snow as the dominant
precipitation type across most of the area with the exceptions being
the lower RGV and the southeastern plains. This system will also be
supported by a potent backdoor cold front that will move through the
eastern plains ahead of it. Model guidance is bringing this front
through the eastern plains quickly around 00Z Wednesday with the east
winds reaching the RGV by about midnight. Wouldn't be surprised to
see this backdoor front arrive earlier than model guidance suggests
as that is the common trend with these types of backdoor fronts.
Thus, did try to nudge the forecast in that direction by leaning
towards the cooler guidance for Tuesday night, increasing the east
gap wind earlier, etc. Regardless, this front will only help snow
totals along the east slopes and the adjacent highlands. Forecast
soundings across this area indicate a saturated dendritic growth zone
with plenty of omega indicating that there will be sufficient
vertical motion in the DGZ to support moderate to heavy snow.
Additionally, strong winds across the east will only add to the
impacts by creating areas of blowing snow across the central
highlands and northeast.

The aforementioned backdoor front will result in a strong gap wind
below canyons in the RGV with advisory level wind speeds possible in
the ABQ area. The arrival of this front as well as the passage of a
700mb low over the metro area will make snow totals across ABQ
tricky with a "snow hole" scenario likely to result. The best chance
for snow in the ABQ area will likely by Wednesday morning with the
highest snow totals favoring the west side of the metro as well as
the Rio Rancho area. The center of the H5 low exits by Wednesday
evening, and impacts will gradually taper off as precipitation ends.
By the end of this system, the highest snow totals will favor the
east slopes of the central mountain chain and the adjacent highlands
where totals of 8 to 12 inches will be possible with higher amounts
across mountain peaks.

Another brief break arrives for the first part of Thursday, but it
again won't last long as yet one more storm system arrives. This one
doesn't look to be as impactful compared to Wednesday's system as
this open wave tracks near the NM/CO border Thursday night through
Friday, likely bringing one more round of snow to the northern
mountains. A real break finally arrives this weekend as an area of
high pressure builds over the desert southwest, leading to dry
conditions and temperatures rebounding to above normal.

15

&&

.FIRE WEATHER...
A storm system will cross the state from the west and northwest
today with wetting precipitation favoring northern and eastern
areas. North and northwest winds will generally gust in the 30-40
mph range, except up to 50 mph with a backdoor cold front on the
plains. There will be some thunderstorms in the mix today.

A stronger upper level low pressure system will cross from the west
northwest with widespread snow accumulation Tuesday through
Wednesday evening. This will mainly be an easterly upslope flow
event with wetting precipitation across the mountains, much of the
east, and portions of west central NM. The rest of the week looks
warmer and drier. Winds will probably strengthen again Thursday as a
storm system crosses the central Rockies, and there may be some snow
with it in the northern mountains. A ridge of high pressure will
move in from the west this weekend allowing temperatures to warm
near normal and winds to weaken after a gusty week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for the
following zones... NMZ212>215-223-227>230.

Wind Advisory until 4 PM MDT this afternoon for the following
zones... NMZ240.

&&
Hazardous weather outlook, Mar 22, 2:31 AM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
331 AM MDT Mon Mar 22 2021

NMZ201>241-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
331 AM MDT Mon Mar 22 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

The first in a series of storms this week will track across the area
today with snow accumulations favoring the northern mountains, east
slopes of the central mountain chain, and the northeast highlands.
Additionally, breezy to windy conditions are expected across the area
with wind gusts of 40 to 45 mph. Northerly winds across the
northeast and east central plains may result in areas of blowing snow
as well as dangerous crosswinds. Higher gusts with westerly winds
near 50 mph are expected in southern NM, particularly in southern
Chaves County. A Wind Advisory is in effect through this afternoon
for Southwest Chaves County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The second in a series of storms arrives Tuesday through Wednesday
with widespread precipitation likely. Rain and snow showers will
develop across much of the area on Tuesday. Then, widespread snow
will develop from the Sangre de Cristo Mountains eastward Tuesday
night, before spreading southwestward to the east slopes of the
Sandia and Manzano Mountains early Wednesday. Snow will also be
possible across the Albuquerque and Santa Fe Metro areas as well as
portions of west central New Mexico Wednesday, but easterly winds
will complicate amounts in the Rio Grande Valley. Nonetheless,
deteriorating road conditions are expected, with the greatest impacts
expected along and east of the central mountain chain Tuesday night
through Wednesday.

The third and final storm of the week arrives Thursday night through
Friday and looks to mainly bring snow to the northern mountains.
Drier and warmer conditions are expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow totals through the National
Weather Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637. You can also submit storm reports and photos on our
Facebook page or via Twitter using the hashtag nmwx.

15

In the hours before

Local storm report, Mar 22, 8:11 AM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
911 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
03/22/2021  E1.0 INCH        SANTA FE           NM   PUBLIC

            SKI SANTA FE.

0700 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
03/22/2021  M2.0 INCH        COLFAX             NM   TRAINED SPOTTER

0908 AM     SNOW             16 E CLINES CORNERS     35.00N 105.38W
03/22/2021  E1.0 INCH        TORRANCE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202101867
EVENT NUMBER ABQ202101868
EVENT NUMBER ABQ202101869

TRM
Local storm report, Mar 22, 9:05 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1005 AM MDT MON MAR 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     SNOW             5 ESE BLACK LAKE        36.27N 105.18W
03/22/2021  M2.0 INCH        COLFAX             NM   COCORAHS

0915 AM     SNOW             2 NE CHACON             36.16N 105.34W
03/22/2021  M2.5 INCH        MORA               NM   COCORAHS

            ELEVATION 8325.

1000 AM     SNOW             ABBOTT                  36.30N 104.25W
03/22/2021  M1.0 INCH        COLFAX             NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202101870
EVENT NUMBER ABQ202101871
EVENT NUMBER ABQ202101872

SMS

The radar

The Holloman AFB radar (KHDX), 151 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Chaves

When
March 22, 11:55 AM MST to 12:05 PM MST
Where
Chaves County, 0.9 mi SW of Roswell
Measured
0.75 in hail
Reported by
Public
Coordinates
33.370, -104.530

A strong thunderstorm near Roswell produced brief hail with the largest hailstones estimated to be about 0.75.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938892.